I had an ankle replacement six months ago and just started developing bone fragments in the calf muscle. No use crying over spilt milk. I can't change what has happened. What can I do to keep it from getting worse?
Heterotopic ossification (HO) is the formation of bone in soft tissue where it doesn't belong. These pieces or fragments of bone are called islands. They can range in severity from mild (class I) to severe (class IV).
This complication is not uncommon after hip and knee replacements. Studies show the same holds true for ankle joint replacement. How often this happens seems to vary from study to study. A prevalence rate as high as 60 per cent has been reported. A 25 per cent (one of every four patients) seems to be more the average.
Only about 10 per cent of the patients who develop heterotopic ossification after ankle replacement have actual symptoms. Ankle pain, stiffness, limitation of motion, and altered function can create considerable disability.
What can be done about heterotopic ossification once it develops? If it's not painful, nothing is required. Mild-to-moderate pain and stiffness can be managed with antiinflammatory medications. Stretching the calf muscle may help maintain flexibility and function despite the bone formation.
Severe, limiting pain and loss of motion may require surgery to remove the extra bits of bone. Your surgeon is the best person to advise you on this. Based on his or her knowledge of your case and understanding of your particular risk factors will help guide the treatment decision.
Keun-Bae Lee, MD, PhD, et al. Heterotopic Ossification After Primary Total Ankle Arthroplasty. In The Journal of Bone and Joint Surgery. April 2011. Vol. 93. No. 8. Pp. 751-758.
*Disclaimer:* The information contained herein is compiled from a variety of sources. It may not be complete or timely. It does not cover all diseases, physical conditions, ailments or treatments. The information should NOT be used in place of visit with your healthcare provider, nor should you disregard the advice of your health care provider because of any information you read in this topic.